High Wind, North Big Horn Basin
- When
- May 13, 6:00 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
A cold front combined with outflow from convection over Montana produced strong wind gusts of 62 mph at the Cowley and Buffalo airports.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A cold front combined with outflow from convection over Montana produced strong wind gusts of 62 mph at the Cowley and Buffalo airports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 13, 1:37 PM MST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 237 PM MDT SUN MAY 13 2007 .SHORT TERM...TONIGHT THROUGH WEDNESDAY STRONG SHORTWAVE MOVING ACROSS NORTHERN IDAHO PANHANDLE THIS AFTERNOON WITH SECONDARY WEAKER SHORTWAVE NEAR EVANSTON. A SURFACE LOW WAS CENTERED OVER NW SOUTH DAKOTA WITH TROUGH EXTENDING E-W ACROSS EXTREME NORTHERN WYOMING. HIGHER DEWPOINTS IN THE 40S PREVAILED NORTH OF THIS BOUNDARY WITH DRIER AIR TO THE SOUTH. SOUTHWEST WINDS ALSO KICKING IN ACROSS SOUTHWEST AND CENTRAL WYOMING MIXING OUT THE AIRMASS WHERE DEWPOINTS HAVE CRASHED INTO THE TEENS AND 20S. CIRRUS SHIELD HAS HINDERED ANY CONVECTION ACROSS THE AREA THROUGH EARLY AFTERNOON...BUT CLEARING ACROSS THE NORTH SHOULD ALLOW SOME THUNDERSTORMS TO FIRE OFF THE NORTHERN MOUNTAINS AND MOVE NE INTO THE MORE UNSTABLE AIRMASS NORTH OF THE TROUGH AXIS. MOST OF THESE STORMS WILL HAVE LITTLE TIME TO MATURE BEFORE MOVING NE INTO THE MORE UNSTABLE AIRMASS OVER MONTANA...BUT STILL COULD SEE AN ISOLATED SEVERE STORM WITH LARGE HAIL/DAMAGING WIND... ESPECIALLY ACROSS NE JOHNSON COUNTY. STRONGER CONVECTION EXPECTED ACROSS MONTANA THIS EVENING COMBINED WITH SHORTWAVE PASSAGE WILL HELP PUSH FRONTAL BOUNDARY ACROSS NORTHERN WYOMING THIS EVENING AND INTO CENTRAL WYOMING OVERNIGHT. LOW MVFR/IFR CLOUDS TO FOLLOW A FEW HOURS BEHIND FRONTAL PASSAGE...BANKING UP AGAINST EAST SLOPES OF THE WIND RIVER MTS AROUND SUNRISE. DEEPENING COOL AIRMASS EAST OF THE DIVIDE AND CLOUD COVER WILL SET THE STAGE FOR COOL AND STABLE CONDITIONS...WHILE LESS CLOUD COVER...MORE HEATING SET THE STAGE FOR SOME AFTERNOON THUNDERSTORM DEVELOPMENT MAINLY NEAR THE CLOUD/CLEAR AIR BOUNDARY LIKELY TO SET UP ACROSS THE GREEN RIVER BASIN. 1029 MB SURFACE HIGH PRESSURE WILL BUILD INTO CENTRAL MONTANA MONDAY AFTERNOON AND INTO THE NORTHERN HIGH PLAINS MONDAY NIGHT...PUSHING A DRIER AIRMASS INTO NORTHERN WYOMING AND CLEARING SKIES N-S ACROSS THE AREA. AN UPPER RIDGE OF HIGH PRESSURE WILL BUILD IN TUESDAY AND TUESDAY NIGHT WITH PLENTIFUL SUNSHINE... SEASONABLY WARM TEMPERATURES AND LIGHT WIND. A SOUTHERLY FLOW WILL BRING WARMER TEMPERATURES INTO THE AREA MONDAY. FORECAST SIDES WITH GFS IN KEEPING DEEPER MOISTURE AND QPF FURTHER SOUTH OVER COLORADO WEDNESDAY WITH NAM VERIFYING POORLY SO FAR ATTEMPTING TO SQUEEZE MEASURABLE PRECIPITATION OUT FROM OBSERVED 15-20K FT CLOUD BASES. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY MODELS COMING BACK INTO SOLID AGREEMENT THROUGH THE PERIOD EVEN WITH SIGNIFICANT WESTERN TROUGH LATE NEXT WEEKEND AND INTO EARLY NEXT WEEK. ON THURSDAY AND FRIDAY...RIDGE AXIS SHIFTS SLIGHTLY EAST WITH SLIGHTLY MORE MID LEVEL MOISTURE AVAILABLE COMBINED WITH VERY STEEP LAPSE RATES AND WEAK INSTABILITY. HARD TO TELL WHAT IF ANY WEAK WAVES MAY BE IN THIS FLOW BUT SIMILAR TO CURRENT PATTERN WEVE SEEN ISOLATED CONVECTION EACH DAY IN DIFFERENT AREAS WITH THE POTENTIAL FOR ANY WEAK DISTURBANCE TO CAUSE A SMALLER ORGANIZED BAND LIKE LAST THURSDAY. ON SATURDAY...DRIER SOUTHWEST FLOW MOVES INTO THE SRN ZONES AHEAD OF DEEPENING TROUGH OVER THE PACNW. SHORTWAVE ENERGY AND JET STREAK MAY ENHANCE THE THUNDERSTORM COVERAGE AND INTENSITY ACROSS THE NW SATURDAY AFTERNOON AND NIGHT. BY SUNDAY... THIS TROUGH DEEPENS FURTHER AND HEADS TOWARD THE NRN GREAT BASIN WITH THREAT OF ACTIVE THUNDERSTORM DAY ACROSS THE ENTIRE FORECAST AREA. CONSIDERABLY COOLER AIR IS ALSO SHOWN WITH THIS SYSTEM WITH SOME MOUNTAIN SNOW POSSIBLE OUT WEST AND POSSIBLY LOWER IF SYSTEM IS AS STRONG AS MODELS INDICATE...ESPECIALLY BY SUNDAY NIGHT. TEMPERATURES WILL WARM WEDNESDAY THROUGH FRIDAY BEFORE THE TROUGH BEGINS TO AFFECT THE AREA OVER THE WEEKEND. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AEM LONG TERM...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SUN MAY 13 2007 WYZ001>020-022>030-141100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SUN MAY 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM SYSTEM WILL APPROACH THE NORTHERN ROCKIES TODAY AND TONIGHT. A COLD FRONT WILL DEVELOP OVER SOUTHERN MONTANA THIS AFTERNOON...WHICH WILL BE THE FOCUS OF THUNDERSTORM DEVELOPMENT. A FEW OF THESE STORMS MAY MAKE IT INTO FAR NORTHERN WYOMING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LIGHTNING...HAIL AND STRONG OUTFLOW WINDS BEING THE MAIN THREATS. THE COLD FRONT WILL PUSH INTO CENTRAL WYOMING LATE THIS EVENING...ENDING THE THREAT FOR THUNDERSTORMS. THE HIGHEST POTENTIAL FOR ANY SEVERE THUNDERSTORMS WILL BE OVER THE NORTHERN BIG HORN BASIN AND JOHNSON COUNTY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE COLD FRONT WILL CONTINUE TO PUSH SOUTH INTO SOUTHERN WYOMING MONDAY. THE FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORMS IN THE AFTERNOON AND EVENING. LIGHTNING AND STRONG OUTFLOW WINDS WILL BE THE MAIN THREATS. COOLER TEMPERATURES WILL MOVE IN BEHIND THE FRONT...BECOMING NEAR NORMAL OR SLIGHTLY BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WIND GUSTS OVER 40 MPH TODAY. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25292, 25293.